Hail, Weld
- When
- August 20, 3:10 PM MST
- Where
- Weld County, 2.1 mi E of Galeton
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.520, -104.540
Severe thunderstorms produced large hail, ranging from quarter to golfball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced large hail, ranging from quarter to golfball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 20, 1:40 PM MST, 1 hour 30 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 240 PM MDT Tue Aug 20 2019 .SHORT TERM...(This evening through Wednesday) Issued at 220 PM MDT Tue Aug 20 2019 Fair weather CU over the higher terrain and east-west ridges this afternoon will eventually give way to convection by this late afternoon. By 21z, will expect to see some isolated gusty convection fire off the mountains, foothills and ridges and expect these to migrate off onto the east plains while strengthening into the evening hours as they move into much better moisture. Latest NAM12 run has MLCAPES out on the far northeast plains in the 3000-3800 J/kg range on the southern slope of a theta-e ridge extending from southeast Wyoming eastward into western and southern Nebraska. Rich surface boundary layer moisture of 8-10 g/kg will reside over the far NE plains lending to the potential for strong to severe storms this evening along with the potential for heavy rain and large hail. Storm motion for this evening is on the weak side as 500-300mb layer winds are only in the 15 to 25kt range. A few of the stronger, slower or back-built storms could present some local hydro issues later this evening out along the I-76 corridor mainly northeast of Denver. Behind tonight's batch of convection will be the passage of much cooler air behind an approaching cold front currently near the Sheridan WY / Black Hills SD vicinity as a decent 1022mb surface high spreads southward across north plains states tonight. Will look for the main wind shift arrival in the 05-07z Wednesday timeframe. This will likely keep a north to northeasterly component to the surface winds overnight and into Wednesday morning along with areas of low clouds towards dawn. For Wednesday, with the initial cool moist, stable air, will look for light easterlies through the morning along with the potential for low clouds and patchy fog over the far eastern plains. Highs along the urban corridor and plains should only reach into the lower to mid 80s. Forecast soundings indicate the profile remaining fairly stable in the lower levels through late afternoon, so with persistent easterlies through the day, the best MLCAPES and boundary layer specific humidities will build up against the Urban Front Range and foothills. Will keep the scattered pops across the area, and at this time will expect the main impact to be heavy rain associated with the storms along with potential local hydro issues. Storm motion from 500-300mb winds aloft is still fairly weak and with surface easterlies and disorganized flow in the low to mid-levels, a few storms may have difficulty exiting locations which may be a problem for flood prone area such as an urban areas and burn scars. With cooler temperatures along with higher daytime dew points and relative humidity, the fire danger should relax for Wednesday. .LONG TERM...(Wednesday night through Tuesday) Issued at 220 PM MDT Tue Aug 20 2019 Scattered thunderstorms will continue into the evening hours along the Front Range and across the northeast plains Wednesday. A few severe storms with large hail will be possible due CAPE climbing to 1500-2500 J/kg and 0-6km Bulk Shear climbing to 30-40 kts. A weak westerly flow aloft will again be over the state Thursday. Surface low pressure over central Colorado and Wyoming will produce southeast winds across eastern Colorado Thursday. This will help keep moisture over the much of the area. Isolated to scattered storms should form over the Front Range and eastern plains Thursday afternoon and evening. Temperatures warm a little over Wednesday's highs with readings in the mid to upper 80s. On Friday, moisture is starting to get pushed to the east by the westerly flow aloft. May have enough moisture for a few storms. The best chance will be across the eastern plains. With the drying, expect temperatures to warm back around 90 degrees. For the weekend and early next week, the upper level ridge will shift south as westerly flow aloft increase. This will dry out the airmass and warm it up. Dry conditions with highs in the 90s is expected for the weekend. A weak cold front may back into the area Sunday night and early Monday. This will bring cooler air with highs expected to reach the upper 80s for Monday and Tuesday. Could see enough moisture return to the area for storms on Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 220 PM MDT Tue Aug 20 2019 Expect thunderstorm development along the higher terrain from after 21z and persist across the plains into the evening. At this time, still expect main impacts from the storms to be strong gusty outflow this afternoon. Later this afternoon and evening, the likelihood for outflow boundaries can also be expected for the mid to late evening timeframe. A surface cold front, behind exiting convection to the east, is expected to move into all terminals in the 05z to 07z Wednesday timeframe. Will expected a persistent north to northeasterly component to the winds to continue through Wednesday along with the potential for a lower clouds deck. Can't rule out the possibility for lower visibilities after 10z from lower clouds and fog. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Fredin LONG TERM...Meier AVIATION...Fredin
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1044 AM MDT Tue Aug 20 2019 COZ030>051-211645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1044 AM MDT Tue Aug 20 2019 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Near record high temperatures are expected again for this afternoon. Due to very low relative humidity, the fire danger will remain elevated, especially over the higher terrain and along the front range. For late this afternoon into this evening there will be a chance of thunderstorms mainly across the plains. A few storms could become severe over the far northeast corner of the state. Large hail and damaging winds will be possible. Otherwise, the storms will be slow moving which may lead to some localized flooding in some areas as well. Across the higher terrain the storms will be high based and will produce gusty winds with light rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered strong to severe thunderstorms are expected to form Wednesday afternoon and early evening along the Front Range. These storms will shift southeast onto the near by eastern plains. Scattered thunderstorms are expected to form again Thursday afternoon across the Front Range and eastern plains. The airmass starts to dry Friday with only a slight chance for thunderstorms across eastern Colorado. By Saturday, dry conditions are expected through out the area. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
Special Weather Statement National Weather Service Denver CO 309 PM MDT Tue Aug 20 2019 COZ038-043-202145- Central and South Weld County CO- Larimer County Below 6000 Feet/Northwest Weld County CO- 309 PM MDT Tue Aug 20 2019 ...Brief Landspout Tornado Sighted... At 306 PM MDT, the public reported a landspout tornado near Highway 14 north of Severance. Conditions continue to favor the potential for landspouts as storms develop; however at this time it is unknown which if any storm would produce a landspout. Any landspouts which develop are expected to pose a limited threat. Locations impacted include... Northeastern Fort Collins, Severance, Ault, Pierce and Nunn. Landspout tornadoes can form with a developing thunderstorm before rain, hail, and even thunder is observed. Landspout tornadoes are not usually associated with a wall cloud and are often difficult to detect with weather radar. && LAT...LON 4082 10458 4055 10467 4054 10500 4068 10500 BARJENBRUCH
The Cheyenne radar (KCYS), 74 km away, was scanning. The volume nearest the first event began at 22:09 UTC.
7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841491, 841494, 848861, 841495, 841496, 841497, 841499.